MAUDE Adverse Event Report: ARTHREX, INC. MULTIFIRE SCORPION NEEDLE; MANUAL INSTR, GENERAL SURGICAL

ARTHREX, INC. MULTIFIRE SCORPION NEEDLE; MANUAL INSTR, GENERAL SURGICAL
Model Number MULTIFIRE SCORPION NEEDLE
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/13/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a rotator cuff repair surgery the scorpion needle broke during passage trough the supraspinatus.The needle knocked on the acromium several times.All fragments were retrieved from the patient.According to the surgeon no harm for patient, operator or third party occurred.The surgery was finished successfully with a new device with the same part number.It was not necessary to do a second surgery.
 
Additional Manufacturer Narrative
The contribution of the device to the reported event could not be determined as the device was not returned for evaluation.The root cause of the event could not be determined from the information available and without device evaluation.If the device becomes available for evaluation, a follow-up report will be submitted.
 
Additional Manufacturer Narrative
Additional information: b5, g3, h6.
 
Event or Problem Description
Update avoe 02-apr-2024.It was confirmed that no change of the procedure was required and the surgery was finished successfully with a new device with the same part number.The surgeon tried to remove the broken tip of the needle but was unsuccessful.
 
Additional Manufacturer Narrative
The complaint is confirmed based on the x-ray customer provided photo, which displays the distal end of the scorpion needle was broken.No photo was provided of the damaged device.However, without the return of the device for physical evaluation, the most likely cause for the reported failure can be attributed to user error of the device due to using excessive force to pass the needle through fibrous/calcific tissue, unsecured grasp of tissue, dry repetitive actioning outside of the surgical site, and/or prying/leveraging the device during use.Dfu-0392-sub-eo warns against the usages listed to help avoid needle breakage and potential patient injury.
 
Event or Problem Description
Update avoe 29-apr-2024.It was further reported that the tip broke and became lodged in the tendon in the middle of the supraspinatus of the patient's shoulder.Rx was performed which confirmed the presence of the fragment (millimetre).The impact it will have on the patient is unknown, in relation to carrying out magnetic resonance imaging in the future.

Brand Name
MULTIFIRE SCORPION NEEDLE
Common Device Name
MANUAL INSTR, GENERAL SURGICAL
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
Manufacturer (Section G)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
Manufacturer Contact
jared engle
8009337001
MDR Report Key19018334
Report Number1220246-2024-01768
Device Sequence Number3809769
Product Code MDM
UDI-Device Identifier00888867283985
UDI-Public00888867283985
Combination Product (Y/N)N
Initial Reporter CountryPO
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/28/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberMULTIFIRE SCORPION NEEDLE
Device Catalogue NumberAR-13995N-1
Device Lot Number15112007
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/14/2024
Supplement Date Received by Manufacturer04/02/2024
05/14/2024
Initial Report FDA Received Date04/02/2024
Supplement Report FDA Received Date05/01/2024
05/28/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/04/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown